Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • dnorth36
      Post count: 3

      I am new to this site. I was diagnosed with Graves dieaase last month and I am having RAI on Thursday. I was wondering what kind of side effects, aside from eventually being hypo, are there? My endo wasn’t very helpful in this area, he said I would get more info when I go for the treatment. Thanks!!!

      Diane

      Kimberly
      Online Facilitator
        Post count: 4290

        Hello – Hopefully, you will hear from others who have had RAI (I am currently taking anti-thyroid drugs), but here are a few thoughts…

        1. Keep in mind that RAI isn’t a “quick fix”. (None of the three treatment options are). It takes varying amounts of time (one recent article says 6-18 weeks) for RAI to do its work in destroying the thyroid gland. Once you do go hypo after RAI, your doc will make his/her best estimate at what your initial dosage of replacement hormone should be, based on factors such as weight and age. Then you will have a follow up set of labs done in 4-6 weeks to determine if that is the correct dose for you. It *does* take several weeks before you know if that is the right dose, because it takes some time for thyroid hormone levels to build up in your body. If the next set of labs reveals that you are hypER or hypO, the doc will make an adjustment, and you will follow up in another few weeks. So it may take several iterations before you find the right dose that will keep your thyroid hormone levels in the normal range – and get you to feeling good again.

        2. I don’t know if you have any eye involvement, but with RAI, there is potentially an increased risk of a worsening of eye symptoms. For patients with mild eye involvement, some docs will recommend a course of steroid therapy in conjunction with the RAI to reduce the risk of subsequent eye complications. For patients with moderate-to-severe or sight-threatening involvement, the American Thyroid Association and American Association of Clinical Endocrinologists recommend anti-thyroid drugs or surgery as the treatment of choice.

        3. I don’t know if you have small children, but with RAI, it’s important to fully understand the radiation safety guidelines and make preparations in advance for using disposable dishes, keeping distance from small children, etc.. Also, if you are planning a pregnancy in the future, keep in mind that there is a recommended 6-12 month waiting period after RAI…and antibodies can potentially remain elevated beyond the 12-month mark, which requires extra vigilance.

        4. In some patients, hypERthyroidism will temporarily worsen after RAI. As thyroid tissue is destroyed, the thyroid hormone that was previously stored inside the gland gets dumped into the body. There is also a specific condition called “Radiation Thyroiditis” that occurs in about 1% of patients and causes the thyroid gland to become painfully inflamed. This is generally treated with nonsteroidal anti-inflammatory drugs.

        Take care – and keep us posted!

        beach45
          Post count: 178

          Diane,

          I did fine with the RAI three months ago. I was somewhat scared after reading a lot of horror stories on the Internet yet it really was a breeze. The pill was not very large and I took it and went directly home. I had 15 milicuries, had to be isolated for two days from my husband, advised to stay isolated from my two cats for 6 days and I do not have any children. The isolation part was okay and it went fast.

          I had some intensified hyperthyroid activity afterwards for about four weeks. I did not need to go on a beta blocker, partially because my blood pressure is normal to low and plus my heart rate was not going over 100 bpm as I have a pulse oximeter here I purchased when all this started for me over two years ago. It was nothing like the 120-130 bpm resting heart rate I had prior to treatment for a few weeks. I was on Methimazole, antithyroid drug, for 20 months prior to having RAI as it did not put me into remission and I was up and down like a rollercoaster as I was not regulated very well. Until I found my current endocrinologist after many months and going drug induced hypothyroid pretty badly before seeing him. So my endocrinologist told me since I was on Methimazole for so long, that I would probably not have too extreme of a hyperthyroid experience post RAI; I had a little extra anxiety initially post RAI and I got through and my endocrinologist kept on top of things for me as I get my blood tested post RAI every 3-4 weeks.

          I had about three weeks where I felt pretty good and recently I do not feel that great yet my Free T4 and Free T3 are within lab ranges and just my TSH is low yet I’m not concerned over that as per my endocrinologist also. My endocrinologist told me and another endocrinologist I consulted with told me that a patient should be going hypothyroid by three months post RAI. My numbers are going down much more slowly than most at least from the patients that my endocrinologist sees.

          I have moderate thryoid eye disease as I had my eyes checked out prior to RAI by an eye doctor, a thyroid eye disease specialist. He said go ahead with the RAI and no need for me to go on steroids. He is now checking me every couple of months. My eyes bothered me a lot when my levels were changing up and down back over 20 months on Methimazole. They improved after RAI yet then this past week more pain in the right eye yet it comes and goes. No major problems though.

          I’m having a cross of hyperthyroid and hypothyroid symptoms now. I don’t sleep that well yet the anxiety is gone. My heart rate is in the 70s which I don’t remember in most of my lifetime if my heart rate was ever in the 70s! I had a heart rate in the 60s when drug induced hypothyroid on Methimazole though. I’m starting to put on some weight in the middle even with all my walking and watching my diet. I’m not worried though as I believe once I do go hypothyroid and get on Synthroid, it will be easier to try to regulate my weight. It takes time as I know others who had RAI and the weight issue is tricky yet with effort on the patient’s part and working with a very good endocrinologist or whatever doctor once the patient is hypothyroid, and on Synthroid, that condition can be improved.

          I am also in my 50s and not into menopause yet so that is probably not helping with weight issues for myself, plus I gained 15 extra pounds on Methimazole and that is not counting the weight I lost from Graves which would be total of about 28 pounds. I have a couple of friends who were on antithyroid drugs for a short while and never gained any weight on them, and only gained back what they lost when very hyperthyroid after RAI (they are thin and on Synthroid for a few years now). So not everyone has that weight issue and we are all so different with how we respond post RAI. Plus I am now told because I was hyperthyroid for so long and it was not addressed back when I was “subclinical hyperthyroid” it is more difficult for me.

          The most important thing, is to be aware of hyperthyroid condition intensifying post RAI so you can contact your doctor right away and to be aware also of hypothyroid symptoms as for some all of a sudden a few weeks post RAI those hypothyroid symptoms start appearing. We don’t want any extremes and like myself, if I had known when I was on a higher dosage of Methimazole back in Winter of 2011 for three months and I went very hypothyroid and was not aware of symptoms, I may not have suffered as much. I was wondering why I was getting so heavy in the middle and so depressed, sluggish, constipated, tired where I would fall asleep in an instant when I sat on the sofa, very dry skin, feeling cold, bad muscle and joint pain, moon looking face, and if you look up hypothyroid symptoms I had them all! Now I know and I should have called the endocrinologist earlier back then. Yet again,in my own experience the doctors I deal with do not give out too much information, unless you ask questions and boy do I ask now!

          I spoke with a couple of people who had RAI a few months before me and they did not even think of it afterwards and just one day they went on Synthroid. In fact my husband’s cousin, a doctor, had RAI 20 years ago and was not sure why I was on Methimazole for so long and said to me RAI is not a big deal and she is doing fabulous on her Synthroid one pill a day, for 20 years now! Only one time her medication dosage changed. I found if I try to stay calm through this whole ordeal, it helps me with the healing process and this total process of going from hyperthyroid to hypothryoid.

          Bottom line is we are all so very different in this process and some seem to have it easier than others!

          Overall, I am glad I did the RAI and with my numbers now going in the right direction three months post RAI, I feel that I am getting closer to what would be normalcy for me. I look back at the fears I had of it and thoughts of potential side effects, and now I wonder why I was so afraid. In fact, I wish I had taken it back in August 2010 when I decided to give antithyroid drugs a try for remission. I might not have had this issue with the weight now that I do yet I cannot go back and only look forward to a brighter future.

          Best of luck with your RAI. Please keep us posted….beach

        Viewing 3 posts - 1 through 3 (of 3 total)
        • You must be logged in to reply to this topic.